Alert archive / Kentucky / Tornado Warnings in 1999
Tornado Warning 1, NWS Jackson, KY
NWS Jackson, KY issued this tornado warning at Apr 8, 1999, 4:39 PM EDT for Pike County, Kentucky. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 8, 1999, 4:39 PM EDT (20:39 UTC)
- Expired
- Apr 8, 1999, 5:25 PM EDT
- In force
- 46 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Pike County, KY
The radar
The Jackson,KY radar (KJKL), 82 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 5:00 PM EDT | Thunderstorm Wind | Sidney, KY | Damage to several homes and businesses. Pea sized hail covered the ground up to 3 inches deep. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.7 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1825 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 082037 RRA TORJKL KYC195-082125- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSON KY 439 PM EDT THU APR 8 1999 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * TORNADO WARNING FOR... NORTHERN PIKE COUNTY IN SOUTHEASTERN KENTUCKY * UNTIL 525 PM EDT * AT 435 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO JUST NORTHEAST OF GULNARE OR 10 MILES NORTHEAST OF PIKEVILLE... MOVING EAST AT 30 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... VARNEY AT 445 PM EDT HEISEY AT 450 PM EDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR! RAB &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this tornado warning went out at Apr 8, 2:30 PM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, Apr 8, 2:30 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 230 PM EDT THU APR 8 1999 WARM FRONT SURGING NORTH ACROSS KENTUCKY AT THIS TIME HAS BEEN THE FOCUS FOR SHOWERS AND THUNDERSTORMS. EXPECT MOST THE ACTIVITY TO CONTINUE TO SHIFT NORTHWARD ALONG THE FRONT THIS EVENING. INCREASING UPPER LEVEL DIFFLUENCE MAY KICK OFF A FEW MORE SHOWERS AND STORMS ACROSS THE SOUTHERN TIER BUT THE ACTIVITY IS EXPECTED TO BE MORE SCATTERED. THETA-E RIDGE WILL CONTINUE TO BUILD NORTH INTO EASTERN KENTUCKY TONIGHT...ONLY TO BE SWEPT OUT BY THE COLD FRONT AROUND MIDDAY ON FRIDAY. ETA MODEL SHOWS AIRMASS WILL RAPIDLY DESTABILIZE AHEAD OF THE FRONT OVER EASTERN KENTUCKY...AND WHILE THE NGM IS NOT QUITE AS UNSTABLE...WE WILL GO WITH THE IDEA OF MORE SCATTERED THUNDERSTORMS DEVELOPING AHEAD OF THE FRONT. COOLER AND DRIER AIR NEVER MAKES IT TOO FAR SOUTH OF OUR CWA FRIDAY NIGHT BEFORE UNSTABLE AIR RESURGES NORTH AGAIN ON SATURDAY. WILL INCLUDE CHANCEz POPS FOR SAT...HIGHER THAN FWC. OVERALL FWC TEMPS LOOK GOOD AND WILL NOT STRAY TOO FAR. .JKL...NONE. RAB
In the hours before
Local storm report, Apr 8, 2:53 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
253 PM EDT THU APR 08 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM ISLAND CITY KY 1 INCH HAIL
04/08/99 OWSLEYLocal storm report, Apr 8, 2:53 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
253 PM EDT THU APR 08 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM ISLAND CITY KY 1 INCH HAIL
04/08/99 OWSLEYLocal storm report, Apr 8, 4:26 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
426 PM EDT THU APR 08 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
410 PM BANNER KY 1 INCH HAIL
04/08/99 FLOYDThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 12:43 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 62 min |
| Apr 8, 2:46 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Owsley | 44 min |
| Apr 8, 3:35 PM EDT | Severe Thunderstorm Warning | JKL | Wolfe | 45 min |
| Apr 8, 3:39 PM EDT | Severe Thunderstorm Warning | JKL | Powell | 36 min |
| Apr 8, 3:45 PM EDT | Severe Thunderstorm Warning | JKL | Menifee | 50 min |
| Apr 8, 4:03 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Johnson | 47 min |
| Apr 8, 4:10 PM EDT | Severe Thunderstorm Warning | JKL | Morgan | 45 min |
| Apr 8, 4:23 PM EDT | Severe Thunderstorm Warning | JKL | Martin, Pike | 47 min |
Nearby
Tornado Warnings in Kentucky, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.